Need Advice on Butrans 10mcg & Exercise!!

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

ChronicPain1970
New Member


Date Joined Sep 2017
Total Posts : 19
   Posted 9/12/2017 5:31 AM (GMT -7)   
Without taking all day, I'll just say I'm a medical/health nightmare at age 47. My chronic pain & illnesses started in my late teens. I've had multiple surgeries & procedures for this or that.

Now, I'm in pain management again. about 1 1/2 months ago, I started the Butrans 10mcg patch which gives me pretty good pain relief. The pain is not completely gone but certainly better. Oral medication was not doing the job as I need continuous pain relief.

Previously, I was diagnosed with hypertension, prescribed medication & it was well-controlled except pain will cause spikes. After a June 2016 surgery, I developed tachycardia out of nowhere. Never had it before. Now I take medication for my heart condition.

After every major surgery, I ALWAYS gain weight and quite a bit - maybe up to 30-40 but once I'm feeling better & more active/working out - I ALWAYS lose that extra weight...until now. Currently, I'm 60lbs over my normal weight of 140lbs. Part of the weight gain has to do with the plethora of medications I'm on but most is I can't exercise!!! I hate it!! It's terrible for my hypertension, tachycardia and general health.

The Butrans warnings say to NOT get overheated or sweat a lot, etc... I tend to run a little hot anyway (probably pre-menopause).

For me to lose the weight I want and medically need to, I need lots of cardio or at least history has shown that. I need Butrans for the pain relief but I'm not able to exercise to the point where I get hot & sweaty. I've cut back on what & how much I eat but for me personally, I need that vigorous, cardio workout that makes you hot & sweaty.

Has anyone else had this same/similar problem???? I don't want to lose all this gained weight for pure vanity reasons. I need to lose weight for my high blood pressure, tachycardia, to keep my glucose within normal limits, try to reduce my high cholesterol, etc...but I'd like to fit into my clothes as well without buying a complete new wardrobe!!!

Any advice is very, very welcome!

pitmom
Veteran Member


Date Joined Jan 2015
Total Posts : 2153
   Posted 9/12/2017 6:31 AM (GMT -7)   
I'm guessing that the advice to not get sweaty has more to do with the patch not sticking properly than it has to do with anything else. Have you talked with your doctor or pharmacist about this? Perhaps you could apply the patch after you cool down from exercising. Again, just a guess.
multiple surgeries for rotator cuff both shoulders with residual chronic impingement syndrome, ulnar nerve transposition, carpal tunnel release, wrist ganglionectomies/denervectomies/tenolysis, multiple herniated discs, tarlov cyst, whiplash, bursitis of hips, tendonitis, torus, 3rd degree shoulder separation, torn labrum, ovarian cysts, fibroid tumors of the uterus

(Seashell)
Veteran Member


Date Joined Dec 2012
Total Posts : 675
   Posted 9/12/2017 6:52 AM (GMT -7)   
ChronicPain1970:
Thr warming to avoid excessive heat with the Butran's patch (and any duragesic patch for extended pain relief) is to avoid premature "dumping" of the pain medication from the patch into your system (and a possible drug overdose). Release of the medication is on a predetermined rate in a chemical bond that is linked to normal body temperature.

I am on the fentanyl patch and a physical therapist by profession.

I think your vision that weight loss needs to be coupled with vigorous, all out, drenching in sweat exercise is misplaced. Extreme exercise need not be the expected level of activity to see effective weight loss. As a counter point, I would suggest that extreme exercise leaves you more at risk for muscle and joint damage due to overly stressing joints and muscles that are weakened and at a risk for injury due to prolonged lack of use.

Slow and steady wins the race. The affirmation holds truth and wisdom.

Walking will be your best friend in your goal to lose weight and to sustain the weight loss. No equipment necessary but a pair of quality running or walking shoes. Link up with a friend and find a walking buddy or adopt a dog to accompany you on your walks and to encourage being out and about. Your vision of high intensity cardio work outs will likely leave you sitting on the sidelines with a continuum of minor muscle and joint injuries. Walking will set you on a path for sustained success.

I am a former marathon runner. Running has been my oxygen and source of solace for most of my life. Although I can no longer run, it is my love of long distance running that gives me the resiliency to continue to stand, walk, and put one foot in front of the other. It has also given me a lean body frame that makes it easier for me to remain upright and functional. The beauty of walking is also to be found in appreciating and enjoying the beauty of nature that surrounds you. Go to a park or walk along trails in a forested area where you live. Listen to the chatter of the birds overhead and delights in watching the antics of squirrels. There is much benefit to one's mental and emotional health in walking outdoors and connecting to nature.

Best wishes to you in reclaiming of your health,
Karen
Pituitary failure, wide-spread endocrine dysfunction
Addison's disease
Mixed connective tissue disorder
Extensive intestinal perforation with sepsis, permanent ileostomy
Avascular necrosis of both hips and jaw
Receiving Palliative Care (care and comfort)

straydog
Forum Moderator


Date Joined Feb 2003
Total Posts : 15160
   Posted 9/12/2017 8:14 AM (GMT -7)   
CP1970, when I was using the Fentanyl patches I had the dumping syndrome Karen is speaking about. It was horrible because by day 3 I was having withdrawals that were not pleasant. Between increased pain & withdrawals I was a mess. I live in Tx & our summers are hot & I cannot be cooped up in the house.

If you are having issues now with your patch sticking, try some Tegaderm. It is a clear film like what is used over an IV. I never had problems with a patch staying on with this product. But, being as you are on a patch product you have to avoid anything that increases your body temp or makes you sweat.

Karen is spot on about the walking & getting weight off. You have already taken a big step by cutting down on your food intake. I eat more fruit & veggies than anything. This is because of dental issues & dentures, chewing is a problem, lol. I have lost a lot of weight since all of this started too.

Take care.
Susie
Moderator in Chronic Pain & Psoriasis Forums

ChronicPain1970
New Member


Date Joined Sep 2017
Total Posts : 19
   Posted 9/16/2017 3:34 AM (GMT -7)   
(Seashell) said...
ChronicPain1970:
Thr warming to avoid excessive heat with the Butran's patch (and any duragesic patch for extended pain relief) is to avoid premature "dumping" of the pain medication from the patch into your system (and a possible drug overdose). Release of the medication is on a predetermined rate in a chemical bond that is linked to normal body temperature.

I am on the fentanyl patch and a physical therapist by profession.

I think your vision that weight loss needs to be coupled with vigorous, all out, drenching in sweat exercise is misplaced. Extreme exercise need not be the expected level of activity to see effective weight loss. As a counter point, I would suggest that extreme exercise leaves you more at risk for muscle and joint damage due to overly stressing joints and muscles that are weakened and at a risk for injury due to prolonged lack of use.

Slow and steady wins the race. The affirmation holds truth and wisdom.

Walking will be your best friend in your goal to lose weight and to sustain the weight loss. No equipment necessary but a pair of quality running or walking shoes. Link up with a friend and find a walking buddy or adopt a dog to accompany you on your walks and to encourage being out and about. Your vision of high intensity cardio work outs will likely leave you sitting on the sidelines with a continuum of minor muscle and joint injuries. Walking will set you on a path for sustained success.

I am a former marathon runner. Running has been my oxygen and source of solace for most of my life. Although I can no longer run, it is my love of long distance running that gives me the resiliency to continue to stand, walk, and put one foot in front of the other. It has also given me a lean body frame that makes it easier for me to remain upright and functional. The beauty of walking is also to be found in appreciating and enjoying the beauty of nature that surrounds you. Go to a park or walk along trails in a forested area where you live. Listen to the chatter of the birds overhead and delights in watching the antics of squirrels. There is much benefit to one's mental and emotional health in walking outdoors and connecting to nature.

Best wishes to you in reclaiming of your health,
Karen



----
Thank you for the advice & encouragement!
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, November 20, 2017 7:48 PM (GMT -7)
There are a total of 2,896,041 posts in 317,862 threads.
View Active Threads


Who's Online
This forum has 157459 registered members. Please welcome our newest member, ninjaheidi.
481 Guest(s), 12 Registered Member(s) are currently online.  Details
goshawk, ninjaheidi, MeGoSun, CuriousCharles, Scaredy Cat, Conmoto, Korissa, scorpio-girl, White Beard, Rtp85, straydog, Tena believes


About Us | Advertise | Donate
Newsletter | Privacy Policy & Disclaimer
Follow HealingWell.com on Facebook Follow HealingWell.com on Twitter Follow HealingWell.com on Pinterest
©1996-2017 HealingWell.com LLC  All Rights Reserved.